Nebraska, 2021Drought in Nebraska, August 1 to 31, 2021
August 1 to 31, 2021 · NWS GLD · 2 events in 2 counties and zones
The Drought Status for Dundy and Hitchcock counties ranged from D1 Moderate Drought to D2 Severe Drought. Precipitation for the month was one to four inches which was two inches below to two inches above normal.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Drought Status for Dundy and Hitchcock counties ranged from D1 Moderate Drought to D2 Severe Drought. Precipitation for the month was one to four inches which was two inches below to two inches above normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 11:15 PM CST, 45 minutes earlier.
Area forecast discussion, Jul 31, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1115 PM MDT Sat Jul 31 2021
.SHORT TERM...(This evening through Monday night)
Issued at 328 PM MDT Sat Jul 31 2021
The primary forecast concern is the continuation of the hazy
conditions due to smoke from tonight through Sunday, Sunday night
and into Monday morning.
The upper ridge continues to amplify over the Rockies and
Intermountain region tonight into Sunday before several short wave
troughs move slowly through the apex of the upper ridge between
Monday and Monday night. At the surface, high pressure over the
northern and central plains pushes deeper into the southern
plains. Expect any thunderstorms that may develop to stay outside
of the forecast area to the west and south in closer proximity to
the surface convergent areas near the remaining surface
boundaries and along the areas of higher terrain.
The Near Surface Smoke concentrations in the HRRR show a gradual
dissipation of the smoke through the next couple of days. As a
result, the heavy haze seen across the area today following the
passage of a cold front last night should be gradually dissipating
over the next few days. Expect some near surface re-concentration
as the overnight inversion sets up. However, once the surface
inversion breaks up with the heating of the day, expect the near
surface concentration of smoke to mix out through a larger depth.
Unfortunately, the vertically integrated smoke being depicted by
the HRRR is showing max concentrations through the day on Sunday
before pushing further to the south and west. This would tend to
support continued hazy conditions through the remainder of the
weekend and into the first part of next week, although near
surface smoke concentrations may stay low enough to not create air
quality issues for potentially susceptible individuals.
Expect temperatures to gradually through through Monday with highs
back up around 90 degrees on Monday.
.LONG TERM...(Tuesday through Saturday)
Issued at 156 PM MDT Sat Jul 31 2021
The extended forecast begins with a ridge over Eastern Montana and a
longwave trough extending west to east from the Dakotas to New
England and south to the Gulf Coast. Northwest flow aloft remains
in place over the Tri-State area. High pressure will be in place
over the Baja Peninsula. The pattern remains favorable for daily
chance for showers and thunderstorms as a few disturbances move
across the region. Given the dry conditions we've had in the area
for the last week and precipitable water values of 0.8-1.0" across
portions of the area, confidence in the potential for isolated flash
flooding remains low at this time. Any showers and thunderstorms
that do develop on Tuesday and Wednesday will have the potential to
produce some gusty winds and much needed rainfall.
Tuesday afternoon, the ridge begins to break down, shifting to the
east over the area. High temperatures will make it up into the 80s
with a few areas flirting with the 90 degree mark. Wednesday, the
ridge continues to break down with an embedded shortwave trough
moving into the area from the northwest. A few showers and
thunderstorms will be possible and high temperatures will once again
be in the 80s.
An upper ridge moves in from the west on Thursday and Friday with a
gradual warming trend possible. Highs are expected to return to the
low to mid-90s for most of the region Friday afternoon. All eyes
turn to the west Friday as a shortwave trough ejects out of the PAC
NW, trekking across Montana and the Dakotas through the day. Models
are in slight disagreement with the ECMWF being more aggressive in
the forward movement of the trough at this time. Models also show
an upper low nearing the Olympic Peninsula late in the forecast
period. The system is still nearly a week from reaching shore, so
will want to continue to monitor the forecast over the coming
days.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1107 PM MDT Sat Jul 31 2021
Reduced visibilities (3-6 miles) associated with smoke (emanating
from wildfires in the western CONUS) will affect both terminals
through Sunday morning. Currently, visibilities are anticipated to
improve to VFR by late morning or early afternoon. VFR conditions
will otherwise prevail, with light and variable winds.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...LOCKHART
LONG TERM...AW
AVIATION...VINCENT
Hazardous weather outlook, Jul 31, 6:25 PM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
625 PM MDT Sat Jul 31 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
625 PM MDT Sat Jul 31 2021 /725 PM CDT Sat Jul 31 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THROUGH TONIGHT...
Smoke emanating from wildfires in the western United States will
linger over the Tri-State through tonight. Those with respiratory
issues will want to monitor air quality.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Vincent
Drought, Hitchcock
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Precipitation ranged from one to three inches across the county, with the lowest amounts in the east part of the county. Normal precipitation for the month is two to three inches. The departure from normal ranged from two inches below normal to half an inch above normal.
Drought, Dundy
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Dundy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Precipitation ranged from one to four inches across the county, with the lowest amounts in the northeast part of the county. Normal precipitation for the month is two to three inches. The departure from normal ranged from two inches below normal to two inches above normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202125 deaths · 31 events
- Flash Flooding and Flooding in Utah, August 1 to 2, 20211 death · 1 injured · $12 million · 1 in hail · 21 events
- Drought in South Dakota, August 1 to 31, 2021$19 million · 24 events
- Wildfire and Astronomical Low Tide in California, August 1 to 31, 20211 death · 2 events
- Wildfire in Oregon, August 1 to 31, 20211 death · 1 event
- Drought in Minnesota, August 1 to 31, 2021$5.7 million · 8 events
- Flash Flood and Wildfire in Montana, August 1, 2021$3.6 million · 2 events
- Drought in Iowa, August 1 to 31, 2021$2.1 million · 9 events
- Wildfire in Washington, August 1 to 30, 2021$1.1 million · 1 event
- Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021$800,000 · 3 events
- Hail and Damaging Winds in Texas, August 1, 2021$374,000 · 1.75 in hail · 11 events
- Flash Flooding and Heavy Rain in Colorado, August 1, 202176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979728, 979727.